Alert archive / Colorado / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Grand Junction, CO

June 26, 20216 counties in Colorado

NWS Grand Junction, CO issued this flash flood watch at Jun 26, 2021, 2:24 PM MDT for 6 counties in Colorado. It was in force for 83 min.

The area

The counties it named.

The facts

Issued
Jun 26, 2021, 2:24 PM MDT (20:24 UTC)
Expired
Jun 26, 2021, 3:47 PM MDT
In force
83 min
Issued by
NWS Grand Junction, CO
Flood severity
None

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WGUS65 KGJT 262024
FFAGJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Grand Junction CO
224 PM MDT Sat Jun 26 2021

COZ008-010-013-270100-
/O.NEW.KGJT.FF.A.0002.210626T2024Z-210627T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
224 PM MDT Sat Jun 26 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK BURN AREA IN EFFECT UNTIL 
7 PM MDT THIS EVENING...

The National Weather Service in Grand Junction has issued a

* Flash Flood Watch for the Grizzly Creek Burn Area in portions of 
  northwest Colorado and west central Colorado, including the 
  following areas, in northwest Colorado, Flat Tops. In west central 
  Colorado, Central Colorado River Basin and Gore and Elk 
  Mountains/Central Mountain Valleys.

* Until 7 PM MDT this evening.

* National Weather Service Meteorologists are forecasting heavy 
  rainfall over the Grizzly Creek Burn Area, which may lead to flash 
  flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

KJS
1 follow-up statement
977 
WGUS65 KGJT 262147
FFAGJT

Flood Watch
National Weather Service Grand Junction CO
347 PM MDT Sat Jun 26 2021

COZ008-010-013-262300-
/O.CAN.KGJT.FF.A.0002.000000T0000Z-210627T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
347 PM MDT Sat Jun 26 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK BURN AREA IS CANCELLED...

The Flash Flood Watch for portions of northwest Colorado and west 
central Colorado, including the following areas, in northwest 
Colorado, Flat Tops. In west central Colorado, Central Colorado 
River Basin and Gore and Elk Mountains/Central Mountain Valleys has 
been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

KJS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jun 26, 2:22 PM MDT, 2 minutes earlier.

Area forecast discussion, Jun 26, 2:22 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
222 PM MDT Sat Jun 26 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 206 PM MDT Sat Jun 26 2021

Another round of convection has fired this afternoon, as expected,
as plenty of moisture remains in the atmosphere. Enough
instability remains, and available CAPE, to allow these storms to
continue through the early evening hours. We've seen a few
lightning strikes and some gusts reaching 30 mph under the beefier
cells and this trend will likely continue. A stronger cell passed
almost directly over the Rifle ASOS and in approximately 8
minutes dropped about .3 inches of rainfall so there's certainly
plenty of moisture with the storms. Will be keeping an eye on the
various burn scars across the area for any stronger cells that may
look to affect them. A few showers look to linger right along the
Continental Divide through late evening before finally dying down.

On Sunday, the upper level trough doesn't move 'that' much but it
does look to move just enough to the south and east to keep
convection over and near Vail Pass and the San Juans. Models
hinted at this today and we got a bit more western coverage than
the models originally showed so will need to keep an eye on this
development. Having said that, drier air does look to advect into
the region so it follows that a downturn in convection will occur.
Outside of the mountains, we'll see times of sun and clouds...more
closer to the mountains, less to the east. High temps will run
several degrees below normal thanks to north and easterly flow
across the region.

.LONG TERM...(Sunday night through Friday)
Issued at 329 AM MDT Sat Jun 26 2021

A trough centered over the Great Lakes will continue to try and
break down the strong ridge over the Pacific Northwest, with several
shortwaves moving down through the plains and Front Range in the
coming week. For the Western Slope, dry northerly flow will limit
the amount of moisture in the area, keeping things a bit quieter.
However, chances for showers and thunderstorms will continue along
the Central and Southern Divide, thanks to being in closest
proximity to the shortwaves and being on the edge of the better
moisture. These storms will likely remain tied to the higher
terrain, at least for the early part of the week. Later in the week,
as the ridge continues to break down and the trough shifts a bit to
the east, models are hinting at a return of deeper moisture further
north. This could mean more widespread shower and storm activity for
the second half of the week, but model solutions are still in a bit
of disagreement, so there is still some uncertainty in the forecast.
As far as temperatures are concerned, the week will begin with
afternoon highs at or slightly below normal, but with a warming
trend forecast for the week, by Friday temperatures are forecast to
be around 5 degrees above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1129 AM MDT Sat Jun 26 2021

VFR conditions will prevail today, though some of the higher
terrain terminals may see drops below ILS breakpoints thanks to
afternoon showers and thunderstorms. Terminals most likely to be
affected by storms today are HDN, EGE, ASE, GUC, and DRO. Brief
heavy rain and gusty winds will be possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...MDA/TGJT
AVIATION...TGJT
Hazardous weather outlook, Jun 26, 3:30 AM MDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Sat Jun 26 2021

COZ001>014-017>023-UTZ022>025-027>029-270930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Sat Jun 26 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Isolated showers
and thunderstorms will affect the San Juans and Continental Divide
areas with a risk for gusty outflow wind and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. Drier weather will
continue on Sunday and Monday with a return to more scattered
showers and storms by Tuesday through midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:30 PM MDTSpecial Weather StatementGJTMesa45 min
Jun 26, 3:38 PM MDTSpecial Weather StatementGJTDelta52 min
Jun 26, 3:47 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield118 min

Nearby

Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.